Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 176, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 17, 2019, 3:33 PM EDT for Trumbull County, Ohio. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 17, 2019, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trumbull County, OH
The radar
The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:45 PM EDT | HAIL 0.7 | 4 Nw Orangeville, OH | |
| Aug 17, 3:46 PM EDT | HAIL 1 | 8 Nnw Orangeville, OH | |
| Aug 17, 3:59 PM EDT | HAIL 1.25 | 9 Nw Orangeville, OH | 8 INCH DIAMETER LIMB DOWN ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WUUS51 KCLE 171933
SVRCLE
OHC155-172015-
/O.NEW.KCLE.SV.W.0176.190817T1933Z-190817T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
333 PM EDT Sat Aug 17 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Trumbull County in northeastern Ohio...
* Until 415 PM EDT.
* At 333 PM EDT, a severe thunderstorm was located over Kinsman, or
14 miles northwest of Sharpsville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Cortland, Kinsman, Mecca, Johnston and Orangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4137 8077 4150 8075 4150 8052 4133 8052
TIME...MOT...LOC 1933Z 272DEG 16KT 4144 8063
HAIL...1.00IN
WIND...60MPH
$$
Jamison2 follow-up statements
658
WWUS51 KCLE 171946
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
346 PM EDT Sat Aug 17 2019
OHC155-172015-
/O.CON.KCLE.SV.W.0176.000000T0000Z-190817T2015Z/
Trumbull OH-
346 PM EDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN TRUMBULL COUNTY...
At 346 PM EDT, a severe thunderstorm was located near Kinsman, or 10
miles north of Sharpsville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Orangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 8066 4149 8055 4150 8053 4150 8052
4133 8052
TIME...MOT...LOC 1946Z 287DEG 19KT 4140 8054
HAIL...1.00IN
WIND...60MPH
$$
Oudeman350
WWUS51 KCLE 172009
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
409 PM EDT Sat Aug 17 2019
OHC155-172018-
/O.EXP.KCLE.SV.W.0176.000000T0000Z-190817T2015Z/
Trumbull OH-
409 PM EDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRUMBULL COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4135 8066 4149 8055 4150 8053 4150 8052
4133 8052
TIME...MOT...LOC 2008Z 272DEG 16KT 4140 8041
$$
OudemanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:06 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 1:06 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 106 PM EDT Sat Aug 17 2019 .SYNOPSIS... A zonal flow will set up across the Great Lakes Region this weekend through the early part of next week which will bring an active weather pattern as well as above average temperatures. A trough will cross the Great Lakes Region towards the middle of next week bringing a cooler and drier airmass to the region for the end of the week. && .NEAR TERM /THROUGH SUNDAY/... Main concern for this afternoon is developing convection. Area continues to destabilize with moisture pooling over northern Ohio and NW PA. Looking at scattered storms for the early afternoon. Primary concern is the increase in bulk effective shear approaching 50kts later this afternoon, a change from our earlier assessment. This increase could provide more support for organized strong to severe storms with large hail and damaging winds. Coverage of storms expected to be scattered given lack of focus apart from outflows. MCS over IN will move east under a zonal flow this afternoon. It is expected to diminish in coverage as it pushes east toward OH based on short term models, however they have struggled with these types of systems so will monitor closely. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Instability will linger into the Sunday overnight hours, allowing scattered showers and thunderstorms to persist. A cold front will approach from the northwest Monday morning and slow down into a weak west-east oriented stationary front over our forecast area. Although there is weak upper level forcing, MUCAPE ranging between 2000-3000 J/kg will be plenty to support mostly diurnally driven showers and thunderstorms, some of which could produce strong downburst winds and some hail on Monday and Tuesday. There won't be too much vertical wind shear each of these days, so there won't be much organized convection and any threat of severe weather will remain isolated. Flooding could be a concern with a weak stationary front over our area. PWAT is expected to range between 1.6 and 1.8 with mean storm motions around 15 to 20 knots. While these numbers aren't particularly concerning, the presence of a stationary front along with this environment could prove problematic if we get training thunderstorms. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... A large digging upper trough is expected to move southeast across Ontario and into the upper Great Lakes region Wednesday. A surface low is expected to develop over Ontario and into western Quebec. A cold front extending from the low is expected to sweep through our forecast area on Wednesday afternoon. A relatively warm, moist atmosphere will still be in place ahead of this front. With slightly higher deep layer shear of 25 to 30 knots present on Wednesday, convection that initiates along and ahead of this cold front should be more organized that Monday and Tuesday's convection. The threat for severe weather will be a little bit higher on this day is the passage of the cold front is during the afternoon when it is most diurnally favorable. High pressure will follow on Thursday and Friday, with a big airmass change. Expect mostly sunny skies, temperatures in the mid to upper 70s and dew points in the upper 50s on Thursday and Friday, all of which are far more comfortable than the preceding days. && .AVIATION /18Z Saturday THROUGH Thursday/... Scattered thunderstorms expected this afternoon mainly during peak daytime heating. Showers should reduce in coverage overnight. Otherwise mainly VFR conditions expected through the TAF period. A warm and humid night on tap for the area, some ground fog can't be ruled out. More storms expected Sunday again timed mainly during peak heating. OUTLOOK...Intervals of non-VFR possible primarily with thunderstorms daily through Tuesday. && .MARINE... Generally west to southwest flow will persist through the weekend. A west to east oriented stationary front is expected to be present over or south of the lake on Monday and Tuesday, making winds and waves a little more variable on those days. Scattered thunderstorms remain in the forecast through Wednesday. A cold front will move east across the area Wednesday afternoon. Northerly winds of 10 to 15 knots will follow this, bringing waves of 2 to 4 feet, likely to be the highest waves in the forecast period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Jamison SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Jamison MARINE...Saunders
Hazardous weather outlook, Aug 17, 3:31 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 331 AM EDT Sat Aug 17 2019 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-180745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 331 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. Another weak area of low pressure will move from the central to eastern Great Lakes today. A weak cold front will move into the area by the afternoon with scattered thunderstorms developing along it. A few of these thunderstorms may become severe with strong damaging winds up to 65 mph being the main concern. However large hail up to quarter size will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional isolated strong to severe thunderstorms may be possible Sunday afternoon with damaging wind gusts and large hail being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Griffin
In the hours before
Special weather statement, Aug 17, 1:28 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT Sat Aug 17 2019
PAZ002-171800-
Southern Erie-
128 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...
At 125 PM EDT, a strong thunderstorm was located near Union City
moving east at 25 mph. Winds in excess of 30 mph and half inch hail
are possible with this storm. This storm may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
Locations impacted include...
Corry, Union City, Wattsburg and Elgin.
LAT...LON 4185 7990 4200 7993 4204 7977 4200 7975
4200 7962 4199 7961 4186 7961
TIME...MOT...LOC 1725Z 259DEG 21KT 4193 7981
JamisonSpecial weather statement, Aug 17, 1:38 PM EDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Cleveland OH 138 PM EDT Sat Aug 17 2019 OHZ014-PAZ003-171800- Ashtabula Inland-Crawford- 138 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ASHTABULA AND WESTERN CRAWFORD COUNTIES... At 136 PM EDT, a strong thunderstorm was located over Pymatuning Lake moving east at 30 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. If you are on or near Pymatuning Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4152 8055 4170 8060 4181 8009 4155 8003 TIME...MOT...LOC 1736Z 270DEG 19KT 4161 8046 Jamison
Special weather statement, Aug 17, 2:11 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
211 PM EDT Sat Aug 17 2019
PAZ003-171845-
Crawford-
211 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CRAWFORD COUNTY...
At 209 PM EDT, a strong thunderstorm was located around Conneaut
Lake near Meadville, moving east southeast at 30 mph. Wind gusts up
to 50 mph and penny size hail are possible with this storm.
Locations impacted include...
Meadville, Harmonsburg, Conneaut Lake, Blooming Valley, Townville,
Geneva and Hartstown.
LAT...LON 4155 7992 4154 7993 4151 7998 4149 8000
4149 8009 4148 8013 4148 8037 4149 8040
4168 8037 4176 7986 4160 7984
TIME...MOT...LOC 1809Z 280DEG 21KT 4159 8025
JamisonSpecial weather statement, Aug 17, 3:10 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
310 PM EDT Sat Aug 17 2019
OHZ014-023-PAZ003-171945-
Trumbull-Ashtabula Inland-Crawford-
310 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRUMBULL...
SOUTHEASTERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES...
At 309 PM EDT, a strong thunderstorm was located near Orwell, or 18
miles north of Warren, moving east at 25 mph. Winds in excess of 40
mph and half inch hail are possible with this storm.
Locations impacted include...
Kinsman, Orwell, Andover, Pymatuning Lake area, Cherry Valley and
Jamestown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4149 8052 4141 8053 4140 8084 4158 8088
4168 8045 4149 8040
TIME...MOT...LOC 1909Z 267DEG 18KT 4150 8077
JamisonSpecial weather statement, Aug 17, 3:21 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Cleveland OH 321 PM EDT Sat Aug 17 2019 OHZ011-013-021-022-171945- Summit-Geauga-Portage-Cuyahoga- 321 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PORTAGE... SOUTHWESTERN GEAUGA...SOUTHEASTERN CUYAHOGA AND NORTHEASTERN SUMMIT COUNTIES... At 320 PM EDT, a strong thunderstorm was located over Solon, or 16 miles southeast of Cleveland, moving east at 25 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Solon, Hudson, Twinsburg, Maple Heights, Aurora, Brecksville, Bedford, Bedford Heights, Pepper Pike, and Moreland Hills. Do not drive your vehicle through flooded roadways. LAT...LON 4128 8160 4143 8159 4150 8127 4126 8124 TIME...MOT...LOC 1920Z 267DEG 17KT 4137 8145 Jamison
Local storm report, Aug 17, 3:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL TWINSBURG 41.32N 81.45W
08/17/2019 E0.75 INCH SUMMIT OH TRAINED SPOTTER
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:40 PM EDT | Special Weather Statement | CLE | Trumbull | 35 min |
| Aug 17, 3:10 PM EDT | Special Weather Statement | CLE | Trumbull | 35 min |
| Aug 17, 3:21 PM EDT | Special Weather Statement | CLE | Geauga | 24 min |
| Aug 17, 3:29 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Portage, Summit | 46 min |
| Aug 17, 4:28 PM EDT | Special Weather Statement | CLE | Sandusky | 47 min |
| Aug 17, 5:31 PM EDT | Special Weather Statement | CLE | Mahoning | 14 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.